Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 70, NWS Kansas City, MO

September 13, 20085 counties in Missouri

NWS Kansas City, MO issued this flash flood warning at Sep 13, 2008, 6:31 AM CDT for 5 counties in Missouri. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2008, 6:31 AM CDT (11:31 UTC)
Expired
Sep 13, 2008, 12:30 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Adair County, MO, Chariton County, MO, Linn County, MO, Macon County, MO, Schuyler County, MO

The radar

The Des Moines radar (KDMX), 192 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 7:00 AM CDTHEAVY RAIN 3.947 S Kirksville, MOREGIONAL AIRPORT 24 HOUR TOTAL
Sep 13, 8:57 AM CDTFLASH FLOOD5 E La Plata, MOREPORTS OF AT LEAST 6 FEET OF WATER FLOWING OVER HWY 156 AT BEAR CREEK
Sep 13, 11:33 AM CDTFLOODLancaster, MOMANY ROADS REMAINED CLOSED IN SCHUYLER COUNTY, DUE TO HIGH WATER FROM THE HEAVY RAINS. THESE ROADS INCLUDE A,V,E,N,FF,H, AND V HIGHWAYS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 146 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.5 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KEAX 131131
FFWEAX
MOC001-041-115-121-197-131730-
/O.NEW.KEAX.FF.W.0070.080913T1131Z-080913T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
631 AM CDT SAT SEP 13 2008

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN ADAIR COUNTY IN NORTHEAST MISSOURI
  MACON COUNTY IN NORTH CENTRAL MISSOURI
  NORTHEASTERN SCHUYLER COUNTY IN NORTHEAST MISSOURI
  NORTHERN CHARITON COUNTY IN NORTH CENTRAL MISSOURI
  SOUTHEASTERN LINN COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 1230 PM CDT

* AT 625 AM CDT...DOPPLER RADAR INDICATED THAT ONE TO TWO INCHES OF 
RAIN HAD FALLEN ACROSS THE WARNED AREA DURING THE PAST SIX HOURS.  
ADDITIONAL MODERATE TO HEAVY RAIN IS EXPECTED THROUGH MUCH OF THE 
MORNING HOURS AS BANDS OF SHOWER ACTIVITY MOVE THROUGH THE AREA.  
THE TROPICAL NATURE OF THESE STORMS WILL LEAD TO RAINFALL RATES 
APPROACHING ONE HALF INCH TO ONE INCH PER HOUR AT TIMES.  ANY 
ADDITIONAL RAINFALL WILL ONLY AGGRAVATE STREAMS AND RIVERS WHICH ARE 
ALREADY RUNNING AT ELEVATED LEVELS.  FLOODING OF SECONDARY 
ROADS...LOW-LYING AREAS...DITCHES...AND PONDS CAN BE EXPECTED.

* SEVERAL ROADS REMAIN CLOSED IN THE WARNING AREA DUE TO WATER 
OVERFLOWING DITCHES AND STREAMS. SEVERAL CURRENTLY CLOSED ROADS 
INCLUDE...STATE ROUTE 11 SOUTHEAST OF KIRKSVILLE AND STATE ROUTE B 
NORTHEAST OF KIRKSVILLE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PLEASANT HILL.

LAT...LON 4059 9272 4054 9269 4053 9271 4049 9269
      4046 9240 3971 9308 3970 9328 3956 9328
      3969 9269 3994 9234 3992 9234 4033 9233
      4059 9236

$$

DUX
1 follow-up statement
000 
WGUS73 KEAX 131734
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1234 PM CDT SAT SEP 13 2008

MOC001-041-115-121-197-131744-
/O.EXP.KEAX.FF.W.0070.000000T0000Z-080913T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHARITON MO-LINN MO-MACON MO-ADAIR MO-SCHUYLER MO-
1234 PM CDT SAT SEP 13 2008

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MACON...
SOUTHEASTERN LINN AND NORTHERN CHARITON COUNTIES IN NORTH CENTRAL
MISSOURI...AND NORTHEASTERN SCHUYLER AND EASTERN ADAIR COUNTIES IN
NORTHEAST MISSOURI WILL BE ALLOWED TO EXPIRE AT 1230 PM CDT...

HEAVY RAIN HAS ENDED OVER THE WARNED AREA...HOWEVER PERIOD OF 
LIGHTER RAINFALL WILL CONTINUE INTO THE AFTERNOON HOURS. STREAMS AND 
CREEKS IN THE WARNED AREA HAVE BEEN SLOW TO RECEDE...WITH NUMEROUS 
COUNTY AND STATE ROADS REMAINING CLOSED DUE TO HIGH WATER. 
THEREFORE...AN AREAL FLOOD WARNING HAS BEEN ISSUED FOR THE AREA WITH 
RURAL LOW LYING AND POOR DRAINAGE LOCATIONS NEAR CREEKS AND STREAMS 
LIKELY STILL AFFECTED BY HIGH WATER. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4059 9272 4054 9269 4053 9271 4049 9269
      4046 9240 3971 9308 3970 9328 3956 9328
      3969 9269 3994 9234 3992 9234 4033 9233
      4059 9236

$$

21

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 5:43 AM CDT, 48 minutes earlier.

Area forecast discussion, Sep 13, 5:43 AM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
543 AM CDT SAT SEP 13 2008

...UPDATED AVIATION DISCUSSION...

DISCUSSION...

THE HEAVY RAINFALL EVENT CONTINUES TO BE THE FOCUS FOR DISCUSSION IN
THE SHORT TERM. THE ROBUST LOW LEVEL THETAE WAS SLOWLY WANING THIS
MORNING AS PROFILERS INDICATE THE LLJ GRADUALLY VEERING.
REGARDLESS...THE WEAKENING THETAE ADVECTION WAS BEING SUPPLEMENT BY
MODEST LOW LEVEL MOISTURE CONVERGENCE IN AN ENVIRONMENT CHARACTERIZED
BY PRECIPITABLE WATER VALUES AROUND 2.30 INCHES. THE BAND OF RAIN
OVER NWRN MO TO ERN KS WILL CONTINUE TO PROGRESS SLOWLY EAST THIS
MORNING...AND GRADUALLY DIMINISH IN AREAL COVERAGE AND INTENSITY...AS
MODELS SUGGEST THAT THE SFC AND H8 CONVERGENCE WILL GRADUALLY FADE
THROUGHOUT THE DAY. ADDITIONAL RAINFALL AMOUNTS TODAY WILL GENERALLY
BE LESS THAN ONE INCH.

ANOTHER CONCERN WAS THE POSITION OF THE FRONT BY THIS AFTN. MODELS
SUGGEST THAT THE FRONT WILL CLEAR THE CWA BEFORE ANY STRONG
CONVECTION DEVELOP ALONG THE BOUNDARY.

CONCERN FOR TONIGHT AND SUNDAY IS HEAVILY DEPENDENT UPON THE TRACK OF
THE FUTURE REMNANTS OF HURRICANE IKE. ALTHOUGH MODELS VARY SOMEWHAT
ON SPEED...THEY ARE CONSISTENT IN THE TRACK THE REMNANTS FROM NERN TX
TO SERN MO. THIS WILL PLACE THE XTRM SERN CWA ON THE OUTER FRINGES OF
THE HEAVY RAINFALL IN AN IMPRESSIVE DEFORMATION ZONE. WILL CONTINUE
THE FLOOD WATCH FOR THE XTRM SERN CWA FOR TNGT AND SUNDAY BUT CANCEL
THE WATCH EARLIER FOR THE REST OF THE CWA.

DB

&&

.AVIATION...

FOR THE 12Z TAFS...THE LAST BATCH OF HEAVY RAIN WILL MOVE THROUGH THE KC
TERMINALS BETWEEN 11 AND 13Z. THE HEAVY RAIN WILL PRODUCE MVFR TO
TEMPORARILY IFR VSBYS AND CIGS. FOR KSTJ...ONLY LIGHT RAIN WILL
CONTINUE UNTIL AROUND 15Z THIS MORNING. OTHERWISE...A LAYER OF
STRATUS BEHIND A COLD FRONT IN EASTERN KANSAS WILL SPREAD EAST BY
LATE MORNING WITH CIGS BTWN 1000-2000 FEET THROUGH MID-AFTERNOON.
THERE IS SOME CHC THAT THE CIGS MAY BE JUST BELOW 1KFT BY MID TO LATE
MORNING. IF IT DOES OCCUR...IT SHOULD ONLY LAST FOR A COUPLE OF
HOURS.

DRIER AIR WILL SPREAD SOUTHEAST WITH VFR CONDITIONS BY LATE AFTN OR
EARLY EVENING. IT IS ALSO UNCLEAR WHETHER ANY FOG WILL DEVELOP LATE
TONIGHT INTO EARLY SUNDAY. IT WILL BE DEPENDENT UPON HOW THICK THE
CLOUD COVER WILL BE FROM THE REMNANTS OF HURRICANE IKE.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH UNTIL 1 PM SATURDAY FOR MOZ001-MOZ002-MOZ003-MOZ004-
     MOZ005-MOZ006-MOZ007-MOZ011-MOZ012-MOZ013-MOZ014-MOZ015-
     MOZ020.

     FLOOD WATCH UNTIL 7 PM SATURDAY FOR MOZ008-MOZ016-MOZ021-MOZ022-
     MOZ023-MOZ024-MOZ028-MOZ029-MOZ030-MOZ037.

     FLOOD WATCH UNTIL 7 PM SUNDAY FOR MOZ017-MOZ025-MOZ031-MOZ032-
     MOZ033-MOZ038-MOZ039-MOZ040-MOZ043-MOZ044-MOZ045-MOZ046-
     MOZ053-MOZ054.

KS...FLOOD WATCH UNTIL 1 PM SATURDAY FOR KSZ025-KSZ102.

     FLOOD WATCH UNTIL 7 PM SATURDAY FOR KSZ057-KSZ103-KSZ104-KSZ105.

     FLOOD WATCH UNTIL 7 PM SUNDAY FOR KSZ060.
Hazardous weather outlook, Sep 13, 5:57 AM CDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
557 AM CDT SAT SEP 13 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
557 AM CDT SAT SEP 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE RAIN...HEAVY AT TIMES...WILL GRADUALLY DIMINISH TODAY AS A COLD
FRONT MOVES SLOWLY THROUGH MISSOURI. ISOLATED THUNDERSTORMS MAY BE
EMBEDDED WITHIN THE RAIN...BUT THE STORMS ARE NOT EXPECTED TO BE
SEVERE.

THE FUTURE REMNANTS OF HURRICANE IKE WILL MOVE INTO ARKANSAS BY LATE
TONIGHT. THE CURRENT TRACK SUGGEST THAT ADDITIONAL HEAVY RAINFALL IS
POSSIBLE TONIGHT...MAINLY SOUTH OF A LINE FROM MOUND CITY KANSAS TO
ODESSA TO KIRKSVILLE. A FEW THUNDERSTORMS ARE ALSO POSSIBLE...BUT THE
STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE REMNANTS OF HURRICANE IKE WILL MOVE INTO EXTREME SOUTHEASTERN
MISSOURI ON SUNDAY. THIS WILL CONTINUE TO PROVIDE FOR A THREAT OF
HEAVY RAIN FOR AREAS SOUTH OF A LINE FROM MOUND CITY KANSAS TO
KIRKSVILLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SPOTTERS ARE ENCOURAGE TO
RELAY RAINFALL REPORTS TO THE NATIONAL WEATHER OR LOCAL LAW
ENFORCEMENT.

DB

In the hours before

Local storm report, Sep 13, 5:34 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
534 AM CDT SAT SEP 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 AM     HEAVY RAIN       LIBERTY                 39.24N 94.42W
09/13/2008  M5.50 INCH       CLAY               MO   TRAINED SPOTTER

            24 HOUR TOTAL

&&

21

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 7:00 PM CDTAreal Flood AdvisoryEAXAdair, Grundy, Linn, Sullivan6 hr
Sep 12, 7:09 PM CDTFlash Flood WarningEAXClay, Jackson, Ray6 hr
Sep 12, 7:40 PM CDTFlash Flood WarningEAXAdair, Linn, Putnam, Schuyler, Sullivan14 hr
Sep 12, 8:20 PM CDTRiver Flood WarningEAXChariton, Macon5 days
Sep 12, 8:48 PM CDTFlash Flood WarningEAXCaldwell, Carroll, Grundy, Jackson, Linn, Livingston and 1 more12 hr
Sep 12, 10:02 PM CDTRiver Flood WarningEAXRay55 hr
Sep 12, 11:06 PM CDTAreal Flood WarningEAXCooper, Howard, Pettis11 hr
Sep 12, 11:09 PM CDTAreal Flood WarningEAXCarroll, Lafayette11 hr
Sep 13, 12:14 AM CDTRiver Flood WarningEAXJackson8 hr
Sep 13, 12:23 AM CDTFlash Flood WarningEAXClay, Platte6 hr
Sep 13, 12:32 AM CDTRiver Flood WarningEAXClay, Ray33 hr
Sep 13, 12:44 AM CDTRiver Flood WarningEAXAdair, Macon, Putnam, Schuyler67 hr
Sep 13, 12:46 AM CDTFlash Flood WarningEAXClay, Jackson, Ray5 hr
Sep 13, 1:15 AM CDTRiver Flood WarningEAXClay, Platte14 hr
Sep 13, 1:25 AM CDTRiver Flood WarningEAXLinn, Livingston4 days
Sep 13, 1:25 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston7 days
Sep 13, 2:34 AM CDTFlash Flood WarningEAXCaldwell, Daviess, DeKalb, Grundy, Harrison, Livingston and 3 more7 hr
Sep 13, 3:13 AM CDTAreal Flood AdvisoryEAXAndrew, Buchanan, Caldwell, Clinton, DeKalb, Gentry and 6 more3 hr
Sep 13, 3:45 AM CDTRiver Flood WarningEAXDaviess, Livingston50 hr
Sep 13, 3:45 AM CDTRiver Flood WarningEAXPlatte3 days
Sep 13, 5:07 AM CDTAreal Flood WarningEAXAndrew, Buchanan, Clinton, DeKalb, Gentry, Harrison and 3 more24 hr
Sep 13, 5:42 AM CDTFlash Flood WarningEAXBuchanan, Caldwell, Cass, Clay, Clinton, DeKalb and 3 more6 hr
Sep 13, 6:08 AM CDTRiver Flood WarningEAXJackson, Lafayette, Ray42 hr
Sep 13, 6:08 AM CDTRiver Flood WarningEAXBuchanan41 hr
Sep 13, 8:29 AM CDTRiver Flood WarningEAXPlatte3 days
Sep 13, 9:05 AM CDTAreal Flood WarningEAXCaldwell, Carroll, Chariton, Daviess, Grundy, Lafayette and 3 more12 hr
Sep 13, 9:09 AM CDTRiver Flood WarningEAXGrundy, Livingston18 hr
Sep 13, 9:28 AM CDTAreal Flood WarningEAXAdair, Chariton, Grundy, Harrison, Linn, Macon and 4 more24 hr
Sep 13, 9:39 AM CDTRiver Flood WarningEAXDaviess, Gentry31 hr
Sep 13, 9:59 AM CDTRiver Flood WarningEAXClay, Jackson, Ray30 hr
Sep 13, 9:59 AM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline48 hr
Sep 13, 9:59 AM CDTRiver Flood WarningEAXCarroll, Chariton, Saline3 days
Sep 13, 9:59 AM CDTRiver Flood WarningEAXChariton, Howard, Saline6 days
Sep 13, 9:59 AM CDTRiver Flood WarningEAXCooper, Howard6 days
Sep 13, 10:18 AM CDTAreal Flood WarningEAXCooper, Howard, Pettis8 hr
Sep 13, 10:37 AM CDTRiver Flood WarningEAXCarroll, Chariton8 days
Sep 13, 12:20 PM CDTAreal Flood AdvisoryEAXBates, Cass, Chariton, Henry, Howard, Johnson and 5 more6 hr
Sep 13, 1:13 PM CDTRiver Flood WarningEAXJohnson, Pettis63 hr
Sep 13, 1:13 PM CDTRiver Flood WarningEAXCooper, Saline7 days
Sep 13, 2:16 PM CDTFlash Flood WarningEAXCarroll, Chariton, Henry, Johnson, Lafayette, Macon and 3 more4 hr
Sep 13, 2:20 PM CDTRiver Flood WarningEAXCass, Henry, Johnson50 hr
Sep 13, 3:26 PM CDTRiver Flood WarningEAXCooper55 hr
Sep 13, 3:26 PM CDTRiver Flood WarningEAXHoward38 hr
Sep 13, 6:14 PM CDTAreal Flood WarningEAXBates, Cass, Chariton, Cooper, Henry, Howard and 5 more24 hr

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.